Hail, Buffalo
- When
- May 23, 3:30 PM CST
- Where
- Buffalo County, Miller
- Measured
- 0.88 in hail
- Reported by
- COOP STATION
- Coordinates
- 40.933, -99.383
A line of severe thunderstorms produced intense wind gusts across portions of south central Nebraska during the late afternoon and evening of May 23. There were numerous reports of 80 mph winds which caused minor to moderate damage in 16 counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A line of severe thunderstorms produced intense wind gusts across portions of south central Nebraska during the late afternoon and evening of May 23. There were numerous reports of 80 mph winds which caused minor to moderate damage in 16 counties. Reports indicate that Adams county was among one of the hardest hit areas, especially in Hastings where several buildings were damaged and one garage destroyed. Several large trees were downed, and 25 to 30 utility poles were snapped. In addition, numerous center pivots systems were flipped over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 1:25 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPOS NATIONAL WEATHER SERVICE HASTINGS NE 225 PM CDT TUE MAY 23 2006 .SHORT TERM...MAIN PROBLEM IN THE SHORT TERM IS CHANCES OF SEVERE THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACES A SURFACE TROUGH ACROSS WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA INTO WESTERN KANSAS. WATER VAPOR IMAGERY SHOWS A NICE SPIN/UPPER LOW OVER NORTHEAST WYOMING...AND THE LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA NEAR THE SURFACE BOUNDARY. 12Z NAM/GFS ARE IN RELATIVE AGREEMENT WITH THE SCENARIO FOR TONIGHT. THE UPPER LOW WILL LIFT ACROSS THE DAKOTAS THIS EVENING WHICH WILL HELP SHOVE THE SURFACE BOUNDARY INTO THE WESTERN PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON. INSTABILITY WILL NOT BE A PROBLEM WITH SURFACE DEWPOINTS IN THE MID 50S TO MID 60S AND SBCAPE VALUES UP TO 2500 J/KG. DEEP LAYER SHEAR (0-6 KM) APPEARS SUFFICIENT FOR SUPERCELLS WITH VALUES APPROACHING 45 KTS. THERE WILL BE A COUPLE OF LIMITING FACTORS FOR TORNADOES WITH WEAK LOW LEVEL (0-1KM) SHEAR AND HIGH LCL/LFC HEIGHTS...SO THE MAIN THREATS WILL BE DAMAGING WINDS WITH INVERTED-V SOUNDINGS AND LARGE HAIL. IT SHOULD TAKE FAIRLY IMPRESSIVE CORES TO DEVELOP 1 INCH HAIL TODAY WITH FREEZING LEVELS OF 13KFT AGL. THE DRY AIR COMES IN RELATIVELY RAPIDLY THIS EVENING WITH STORMS ENDING FROM WEST TO EAST. HAVE ONLY THE EAST WITH A POP STILL AFTER MIDNIGHT...BUT THAT TOO SHOULD COME TO AN END BY EARLY WEDNESDAY MORNING. AFTER TONIGHT...IT AGAIN LOOKS MAINLY DRY THROUGH 12Z FRIDAY. THE UPPER LOW MOVES INTO MINNESOTA ON WEDNESDAY WHICH COULD BRING SOME WRAP AROUND SHOWERS TO MAINLY EASTERN NEBRASKA...SO WILL KEEP THE FORECAST AREA DRY. WILL ALSO HAVE TO WATCH CONVECTION OVER THE HIGH PLAINS THURSDAY NIGHT...HOWEVER THINK THAT THIS WILL MAINLY STAY WEST AND SOUTH OF THE CWA SO WILL NOT ADD POPS YET. .LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN CONCERN IN THE LONG TERM IS HOW WARM TEMPS WILL GET THIS WEEKEND...ALONG WITH SOME MINIMAL PRECIPITATION CHANCES. A WEAK UPPER LEVEL SHORTWAVE RIDGE MOVES ACROSS THE CENTRAL PLAINS ON FRIDAY WHILE A SURFACE TROUGH DEEPENS IN THE LEE OF THE ROCKIES. BOTH THE NAM AND GFS ARE HINTING AT AN MCS POSSIBLY BRUSHING THE FAR SOUTHERN CWA EARLY FRIDAY MORNING. HAVE OPTED TO LEAVE OUT POPS FOR NOW AS HIGH PLAINS CONVECTION HAS STRUGGLED LATELY TO MAKE IT THIS FAR EAST. ALSO GIVEN STEERING FLOW...IT COULD EASILY MISS US TO THE SOUTH. THUS WILL HOLD OFF FOR NOW AND CONTINUE TO MONITOR IN LATER FORECAST PACKAGES. WITH SOUTHERLY WINDS AT LOW LEVELS AND BUILDING HEIGHTS ALOFT...FRIDAY CONTINUES TO LOOK WARM WITH HIGHS IN THE LOWER TO MID 90S LIKELY. THE LLJ KICKS IN FRIDAY NIGHT...AND HAVE ADDED SLIGHT CHANCE POPS ACROSS THE FAR EASTERN CWA WHERE LOW-LEVEL JET IS POKING INTO. SOUTHWEST FLOW ALOFT SPREADS ACROSS THE REGION ON SATURDAY AS A TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THE LEE SURFACE TROUGH REMAINS IN PLACE...CONTINUING TO DRIVE SOUTHERLY WINDS. WITH STRONG WAA...850MB TEMPS SOAR INTO THE UPPER 20S TO NEAR 30. SATURDAY LOOKS TO BE THE WARMEST DAY OF THE PERIOD. THE LEE TROUGH PULLS EAST INTO THE EASTERN HIGH PLAINS ON SUNDAY. LOOKS LIKE ANOTHER WARM DAY WITH SOUTHERLY SURFACE WINDS CONTINUING AND SOUTHWEST FLOW ALOFT. WITH THE SURFACE BOUNDARY LINGERING IN THE AREA SUNDAY INTO MONDAY AND SOME MOISTURE AND RESULTING INSTABILITY FROM DAYTIME HEATING...THERE IS A SMALL POTENTIAL FOR CONVECTION. FOR NOW HAVE DECIDED TO KEEP POPS CONFINED TO THE MONDAY AFTERNOON AND MONDAY NIGHT PERIOD WHEN THE MODELS ARE IN DECENT CONSENSUS OF DROPPING THE BOUNDARY FARTHER SOUTH INTO THE CWA. TEMPS ON TUESDAY SHOULD BE SLIGHTLY COOLER ESPECIALLY ACROSS THE NORTH PER BOUNDARY SLIDING SOUTH LATE DAY MONDAY...HOWEVER HIGHS STILL LOOK WELL ABOVE AVERAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CK/KB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 334 PM CDT TUE MAY 23 2006 NEZ039>041-046>049-241200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 334 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLFBALLS. AN ISOLATED...BRIEF TORNADO IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 334 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...GENERALLY SOUTH OF HIGHWAY 92. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON...AND THEN SPREAD EAST THIS EVENING. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLFBALLS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 413 PM CDT TUE MAY 23 2006 NEZ060-061-232145- BUFFALO-DAWSON- 413 PM CDT TUE MAY 23 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUFFALO AND DAWSON COUNTIES... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OVERTON...OR 11 MILES EAST OF LEXINGTON... AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... SUMNER AT 425 PM CDT... MILLER AT 430 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
19 thunderstorm wind, 11 hail. Local standard time, as filed.
60 mph winds were accompanied by nickel size hail.
A brief gustnado occurred south of Aurora and was photographed by an off-duty NWS employee.
Quarter sized hail was accompanied by 50 to 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506031, 5506032, 5506033, 5506034, 5506035, 5506036, 5506037, 5506038, 5506039, 5506040, 5506041, 5506042, 5506043, 5506044, 5506045, 5506099, 5506100, 5506101, 5506102, 5506103, 5506104, 5506105, 5506106, 5506107, 5506108, 5506109, 5506110, 5506111, 5506112, 5506113.